Colorado, 2022Flash Flood in Colorado, August 22, 2022
August 22, 2022 · NWS BOU · 1 event in 1 county or zone
Another period of moderate to heavy rainfall, forced the closure of Highway 125. The highway was closed in both directions for several hours due to safety concerns regarding mudslides.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another period of moderate to heavy rainfall, forced the closure of Highway 125. The highway was closed in both directions for several hours due to safety concerns regarding mudslides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 22, 2:14 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 22, 2:14 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Mon Aug 22 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 302 PM MDT Mon Aug 22 2022
Thunderstorms are ongoing in the higher terrain mainly along and
south of I-70. These storms will continue into the early evening
before they dissipate. The one area of concern remains the East
Troublesome burn area as slow moving storms are nearby. If a storm
were to move over the burn area, there would be a good chance it
produces flash flooding.
Tonight, low temperatures will be near normal with clearing skies.
Drainage winds will develop with normal speeds.
An upper level ridge will move closer to Colorado and will influence
the weather tomorrow. There will be slight subsident flow as
precipitable water values decrease. Much of the area will remain dry
although there will be just enough instability across the mountains
to create a few isolated late afternoon showers and storms. There is
a limited chance of burn area flash flooding with East Troublesome
having the highest chance. Otherwise, 700 mb will warm a couple
degrees C which will allow high temperatures to warm as well. Denver
will be close to hitting 90 F while the usual hot spots across the
plains will see the low 90s.
.LONG TERM...(Tuesday night through Monday)
Issued at 302 PM MDT Mon Aug 22 2022
An upper level ridge stays in place Wednesday. 700mb temperatures
warm slightly resulting high temperatures a degree or two warmer
than Tuesday. Highs range in the upper 80s to low 90s across the
lower elevations, 70s for the foothills/high valleys, and 50s/60s
for the mountains. Precipitable water values range 0.5-0.7" for the
high country and slightly higher for the plains. Instability will be
modest as well with MLCAPE values 100-1000 J/kg. Conditions will be
sufficient enough to support scattered showers/thunderstorms, with
the best chances over the higher elevations. Low instability and dry
air near the surface will decrease chances over the plains
considerably.
The upper pattern changes towards the end of the week as an upper
level trough approaches from the Pacific Northwest. A weaker
disturbance ahead of the main trough enters the region Thursday
accompanied by height falls. There is good agreement among ensemble
guidance with monsoonal moisture increasing over the region with
precipitable water values approaching +120% of normal by Friday
afternoon. In combination with marginal instability and weak
synoptic ascent, scattered showers/thunderstorms are likely to be
higher in coverage for the higher elevations with a return for
chances over the I-25 corridor and plains. Friday will likely
feature the highest chances as the plume of monsoonal moisture moves
further east over northeast Colorado and the main trough pushes
through. These two days will most likely feature the higher risk for
flash flooding over the burn areas. See Hydro Discussion for more
details. High temperatures range in the upper 80s to low 90s for the
low elevations, 50s/60s for the mountains, and 60s to 70s for the
foothills/mountain valleys.
There is less agreement among model guidance in regards to the
details of the pattern this weekend. Deterministic solutions
indicate a possible shortwave moving through by Sunday evening
while ensembles are showing a zonal pattern likely due to varying
members. Passage of a shortwave trough would likely entail better
precipitation chances, although moisture doesn't look overall
impressive. Scattered showers/thunderstorms are possible each
afternoon, although chances are less certain at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1212 PM MDT Mon Aug 22 2022
VFR through the TAF period. A DCVZ will setup on the east side of
DEN and may generate a shower or storm. The chance that a storm
impacts DEN is low enough that any mention of it was not included
in the TAF. The winds will be light out of east and then will pick
up out of the southeast late this afternoon and evening. Tomorrow
will be another dry day with light winds.
&&
.HYDROLOGY...
Issued at 302 PM MDT Mon Aug 22 2022
There is a limited threat of burn area flash flooding on Tuesday
with the East Troublesome burn area seeing the highest chance of
flooding. Overall, precipitable water values will decrease and
storm motion will increase when compared to today and Sunday.
However, the instability will increase slightly which will lead to
the limited threat.
There will be a limited threat for flash flooding over the burn
areas Wednesday with precipitable water values 0.5-0.7" over the
high country and modest instability. Monsoonal moisture increases
Thursday and further into Friday with precipitable water values
approaching +120% of normal by Friday afternoon. This will support
higher coverage showers and thunderstorms, mainly for the higher
elevations. Storm motions should be modest, with the lack of strong
winds aloft. Given the potential environment, an elevated threat is
possible for Friday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 22, 10:04 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Mon Aug 22 2022
COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Mon Aug 22 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will develop again this afternoon over the mountains
mainly from Interstate 70 southward. A few of the storms could
produce heavy rain of up to an inch in an hour. Over the northern
mountains and the I-25 corridor there is just a chance of showers
and storms. There is a limited threat of burn area flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
All week, scattered afternoon and evening showers and thunderstorms
in the mountains and foothills will pose a limited threat of burn
area flash flooding. Storms will be more isolated over the adjacent
plains until Thursday or Friday, when scattered storms will cover
most of the lower elevations as well.
...SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Flash Flood, Grand
- When
- August 22, 3:15 PM MST to 6:15 PM MST
- Where
- Grand County, 2.53 mi WNW of Granby to 13.51 mi NW of Granby
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.088, -105.977
Highway 125 was closed overnight in both directions due to mudslide concerns betweek Trail Creek and Forest Road 112.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 22, 20221 death · 1 event
- Flooding in Arizona, August 22 to 23, 2022$250,000 · 2 events
- Flood and Lightning Strikes in Florida, August 22, 2022$102,000 · 5 events
- Flash Flooding and Heavy Rain in New Mexico, August 22, 2022$75,000 · 4 events
- Tornado in Texas, August 22, 2022$25,000 · EF1 · 1 event
- Flash Flood in Maine, August 22, 2022$34,000 · 1 event
- Hail and Damaging Wind in Pennsylvania, August 22, 20221 in hail · 23 events
- Flash Flooding and Damaging Wind in Texas, August 22, 202252 kt wind · 11 events
- Lightning Strike in Florida, August 22, 20221 injured · 1 event
- Flash Flooding in New Jersey, August 22, 20223 events
- Flash Flooding in Texas, August 22, 20223 events
- Marine Strong Wind in South Atlantic Coastal Waters, August 22, 2022$20 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052519.